Kentucky, 2021

Flash Flood and Damaging Winds in Kentucky, July 16, 2021

July 16, 2021 · NWS LMK · 5 events in 5 counties and zones

South of a slow moving front across Illinois and Indiana, scattered convection initiated across central Kentucky in the warm sector. A few of the stronger storms caused scattered wind damage, isolated flash flooding, and a fire caused by lightning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

South of a slow moving front across Illinois and Indiana, scattered convection initiated across central Kentucky in the warm sector. A few of the stronger storms caused scattered wind damage, isolated flash flooding, and a fire caused by lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 16, 12:26 PM EST, 49 minutes earlier.

Area forecast discussion, Jul 16, 12:26 PM EST, 49 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
126 PM EDT Fri Jul 16 2021

...Updated Aviation Discussion...

.Forecast Update...
Issued at 1155 AM EDT Fri Jul 16 2021

Slow-moving cold front draped across Illinois and Indiana will
remain a primary focus for convection, but we have a very moist and
moderately unstable air mass over the Ohio Valley. Without any cap,
we are starting to see isolated to widely scattered showers and a
few T-storms develop as convective temperatures have been reached,
mainly east of Interstate 65. Given the instability and weak shear,
there is a modest pulse threat limited by modest values of downdraft
CAPE, and heavy rainfall should be brief. Look for convection to
remain scattered and disorganized through the afternoon.

There's a hint of a couple of MCVs trying to develop along the
front, and these could provide a focus for a bit more organized
convection later tonight.  Still more of a heavy rain threat with
storm motion parallel to the slow-moving boundary, with wind as a
secondary threat.

&&

.Short Term...(Today and tonight)
Issued at 234 AM EDT Fri Jul 16 2021

Showers and thunderstorms are ongoing across portions of southern
Illinois and central Indiana this morning. All of this activity is
out ahead of a weak cold front currently across northern IL/IN/OH.
850-700mb fields indicate a good fetch of Gulf of Mexico moisture
into the Ohio Valley while weak convergence at these levels is
aiding to initiate and sustain convective development. Outflow
boundaries at the surface have also helped to fire off new
convection, some of which have already clipped our southern Indiana
counties per KVWX signatures. Activity across northern parts of our
region through the remaining morning hours should remain isolated
and not be very impactful.

As we progress through the day, the frontal boundary to our north
will slowly slide southward. A belt of modest 850-700mb flow will
also shift ever so slightly southward, putting us in a favorable
region to see additional shower and storm development this afternoon
and evening. Most models hone in on an enhancement in the low to mid
level winds this afternoon through the early overnight hours, which
should aid in increasing our PWATs (currently 1.4-1.6") to +2" while
also providing us some marginal effective deep layer shear. This
will result in thunderstorms capable of torrential downpours and wet
downbursts with gusty winds. The marginal effective deep layer shear
could also aid in organizing convection into broken linear
structures, as depicted by some CAMs, and a greater wind threat
would be possible in those scenarios. Localized flash flooding will
also be possible in areas that see repeated storms, particularly if
boundaries form parallel to storm motions.

Activity is likely to start tapering down after midnight as storms
push off to the north and east, but it's possible a second wave of
convection may develop in its wake during the early morning hours
Saturday. Still quite a bit of uncertainty in how things may evolve,
but something to certainly watch.

.Long Term...(Saturday through Thursday)
Issued at 245 AM EDT Fri Jul 16 2021

...Occasional Showers and Thunderstorms This Weekend...

Saturday begins with upper level ridging over the Desert Southwest,
which models have strengthening and building northward over the Four
Corners. An upper level trof centered over the Great Lakes extends
southward into the Mid-MS Valley. A modest SW LLJ will be in the
process of exiting to the northeast with sfc low pressure in the
vicinity of Lake Erie. Sfc cold front will be draped SW through
southern IN, and a moist airmass characterized by PWATs of 1.8-2.0
inches will be in place along and south of the boundary.

A mid-level shortwave trof shifts east across KY during the day, and
winds through the low to mid levels of the atmosphere diminish
during the afternoon and evening hours. Scattered showers are likely
to be ongoing Saturday morning, and quite a bit of cloud cover is
likely to limit destabilization to a degree. MLCAPE near 1000 J/kg
seems possible, but very weak shear will result in pulse storms.
Given the synoptic features above, plenty of lift and moisture
should result in scattered to numerous showers and storms in the
afternoon and evening. Primary concern will be isolated flash
flooding, especially in areas that see repeated rounds of heavy
rainfall between now and Saturday afternoon. Highs will be limited
to the low to mid 80s by clouds/convection.

Upper level trof continues to drop south over the area through the
second half of the weekend. The sfc boundary stalls and washes out
over KY/TN. Diurnally driven convection appears likely once again
Sunday, especially over central and southern Kentucky. Chance PoPs
for southern Indiana.

Omega block takes shape over western and central CONUS Monday-
Wednesday. Upper trof axis shifts off to the south and east Monday
into Monday night, and drier air gradually filters in from the
north. Isolated to scattered showers/storms still look possible
Monday, but overall coverage and heavy rainfall potential will be
much lower compared to Sunday. Highest PoPs are across southern KY
Monday afternoon. Highs should have no trouble reaching the mid 80s
on Monday, and temperatures steadily climb going into the middle of
the week with mainly dry conditions. Highs of 85-90 F are likely
Wednesday. Have low rain chances creeping back into the forecast by
late next week, but confidence in the details is low for Thu/Fri.

&&

.Aviation...(18Z TAF Issuance)
Issued at 115 PM EDT Fri Jul 16 2021

Scattered showers and a few TS have developed near HNB and SDF, and
that's enough to warrant VCTS at initialization.  However most of
this will be missing the airfields and pushing off to the east later
this afternoon. Could see something similar in LEX a bit later, but
confidence is even lower there. BWG should remain dry but scattered
TCU could make for some bumpy approaches.

As a slow-moving front drops in on us from the north this evening,
we'll see better chances for storms to directly affect HNB and SDF,
and eventually BWG if another complex gets organized over western
KY/TN.  For now will limit the TEMPO and vis restrictions to HNB,
but that could expand later.

Once the convection pushes through by daybreak Sat, look for a
period of MVFR ceilings which will most likely be below 2000 feet.
Highest confidence in HNB which will be post-frontal by that point,
and least confidence in LEX.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...RAS
Short Term...DM
Long Term...EBW
Aviation...RAS
Hazardous weather outlook, Jul 16, 10:51 AM EST, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
1151 AM EDT Fri Jul 16 2021

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-171600-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
1151 AM EDT Fri Jul 16 2021 /1051 AM CDT Fri Jul 16 2021/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...This Afternoon and Tonight.

Scattered to numerous showers and storms will develop late this
afternoon and continue into the overnight hours. Heavy rainfall could
result in localized flooding, and some of the stronger storms could
produce gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Multiple rounds of showers and storms are possible into the weekend.
The primary hazard will be heavy rain, which could lead to localized
flooding. Locally gusty winds will also be possible with the stronger
storms.

.SPOTTER INFORMATION STATEMENT...

Spotters are invited to submit reports to the National Weather
Service.

&&

More information, along with other weather, hydrological and
climate information can be found at weather.gov/louisville.

DM/EBW/RAS

In the hours before

Special weather statement, Jul 16, 12:59 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Louisville KY
159 PM EDT Fri Jul 16 2021

KYZ029-161815-
Bullitt-
159 PM EDT Fri Jul 16 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BULLITT COUNTY...

At 159 PM EDT, a strong thunderstorm was located over Shepherdsville,
moving northeast at 20 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Shepherdsville, Mount Washington, Hebron Estates and Gap In Knob.

LAT...LON 3804 8551 3798 8570 3802 8572 3808 8561
      3808 8560 3807 8555 3808 8554 3808 8553
TIME...MOT...LOC 1759Z 241DEG 19KT 3801 8569

CG
Special weather statement, Jul 16, 1:04 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Louisville KY
204 PM EDT Fri Jul 16 2021

KYZ066-067-161830-
Lincoln-Casey-
204 PM EDT Fri Jul 16 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LINCOLN AND EAST CENTRAL
CASEY COUNTIES...

At 204 PM EDT, a strong thunderstorm was located 10 miles northeast
of Liberty, moving northeast at 25 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
South Fork, Boneyville, Kings Mountain, Jumbo, Ottenheim, Mount
Salem, Geneva, Halls Gap, Maywood and New Salem.

LAT...LON 3734 8476 3740 8483 3755 8472 3743 8453
TIME...MOT...LOC 1804Z 217DEG 22KT 3739 8477

CG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flash flood, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Casey

When
July 16, 1:15 PM EST
Where
Casey County, 1.09 mi S of Middleburg
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.334, -84.824

A tree fell down near the intersection of Kentucky 70 and Kentucky 501.

Thunderstorm Wind, Madison

When
July 16, 2:22 PM EST
Where
Madison County, 2.8 mi WSW of Union City
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.779, -84.244

A tree fell down over Hunter Lane.

Flash Flood, Marion

When
July 16, 4:00 PM EST to 5:00 PM EST
Where
Marion County, 2.07 mi N of St Mary to 1.65 mi N of St Mary
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.610, -85.350

Highway 49 near Arthur Mattingly Road was impassable due to high water.

Thunderstorm Wind, Taylor

When
July 16, 4:25 PM EST
Where
Taylor County, 0.88 mi SE of Lorain
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.340, -85.370

Trees brought down power lines.

Lightning, Scott

When
July 16, 10:21 PM EST
Where
Scott County, 2.83 mi NW of Paynes Depot
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
38.184, -84.650

A transformer was struck by lightning and caught on fire. Power lines were down across Lakeview Drive. Cost of damage is unknown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975710, 975711, 975708, 975712, 975709.